Washington, 2009

Heavy Snow in Washington, March 28 to 29, 2009

March 28 to 29, 2009 · NWS PQR · 1 event in 1 county or zone

A small, quick moving shortwave and associated frontal system brought a quick dose of heavy snow to the south Washington Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A small, quick moving shortwave and associated frontal system brought a quick dose of heavy snow to the south Washington Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 2:00 AM PST, 4 hours earlier.

Area forecast discussion, Mar 28, 2:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT SAT MAR 28 2009

.SYNOPSIS...AN ACTIVE PACIFIC WEATHER SYSTEM WILL MOVE INLAND TO
SPREAD INCREASING PRECIPITATION INTO THE REGION TODAY...WITH A STRONG
COLD FRONT BARRELING THROUGH THE AREA LATE TODAY FOR HEAVY SNOW IN
THE CASCADES. OCCASIONAL PACIFIC SYSTEMS WILL CONTINUE TO SPREAD RAIN
INTO THE AREA AT TIMES NEXT WEEK.

&&

.SHORT TERM...POLAR ORBITER TOTAL PRECIPITABLE WATER IMAGERY SHOWS A
MOIST PLUME WITH OVER AN INCH PRECIPITABLE WATER FEEDING INTO THE
OFFSHORE APPROACHING FRONTAL SYSTEM. THE SURFACE LOW FROM THIS
APPROACHING FRONTAL SYSTEM WILL BE OFF THE NORTH OREGON COAST AT 18Z
WITH WARM FRONT PART RAISING THE SNOW LEVEL AT FIRST AS PRECIPITATION
SPREADS INLAND THEN THE COLD FRONT WILL SWEEP INLAND LATER IN THE
AFTERNOON WITH SNOW LEVELS PLUMMETING BEHIND IT LATE IN THE DAY AND
EVENING WITH SNOW LEVELS FALLING WELL BELOW CASCADE PASSES THIS
EVENING. MODELS SHOW VERY STRONG ONSHORE FLOW WITH THIS SYSTEM FOR
STRONG OROGRAPHIC FLOW INTO THE CASCADES...THE GFS MODEL SHOWS 50 KTS
SOUTHWEST FLOW INTO THE NORTH CASCADES AT 850 MILLIBARS LATE
AFTERNOON AND EVENING AND THE PREVIOUS SHIFT ISSUED A WINTER STORM
WARNING FOR HEAVY SNOWING THE S WA/N OREGON CASCADES.  WILL
AT A SNOW ADVISORY AMOUNTS FOR THE CENTRAL CASCADES FOR THIS EVENING
AND TONIGHT. OROGRAPHIC SHOWERS WILL CONTINUE TONIGHT TO BRING
ADDITIONAL SIGNIFICANT SNOW TO THE CASCADES...WITH SOME ACCUMULATIONS
ALSO POSSIBLE IN THE COAST RANGE AND FOOTHILLS AS FREEZING LEVELS
DROP BUT PRECIPITATION AMOUNTS SHOULD DECREASE THERE AS SNOW LEVELS
FALL. ONSHORE FLOW WEAKENS SUNDAY AS A SHORT WAVE RIDGE MOVES ONTO
THE COAST...FOR DECREASING SHOWERS. THE THREAT OF RAIN LOOKS LOW ON
MON AS VERY WEAK RIDGING MOVES THROUGH...BUT THE PATTERN REMAINS
PROGRESSIVE. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE EXTENDED WEATHER PATTERN REMAINS VERY ACTIVE. A
LONGWAVE RIDGE TRIES TO ASSERT ITSELF OVER THE PACIFIC KEEPING WEAK
SHORTWAVE SYSTEMS MAINLY TO THE NORTH AND CROSSING THE FORECAST AREA
FROM THE NORTHWEST. THIS PATTERN KEEPS A MENTION OF PRECIPITATION IN
THE FORECAST THROUGH THE END OF THE WEEK. BROWN

&&

.AVIATION...MIX OF MVFR/VFR CIGS ACROSS THE AREA THIS MORNING.
CONDITIONS WILL DETERIORATE SAT MORNING AS A STRONG FRONT MOVES IN
WITH WIDESPREAD MVFR CONDITIONS INLAND AND IFR ON THE COAST.
CONDITIONS WILL RETURN TO VFR AFTER 00Z SUN AS UNSTABLE AIR POURS IN
OFF THE PACIFIC.

KPDX AND APPROACHES...MIX OF VFR/MVFR THIS MORNING. MVFR CIGS SHOULD
DOMINATE BY 12Z AND CONTINUE THROUGH THE DAY AS THE NEXT STRONG
FRONT MOVES ACROSS KPDX. VFR CONDITIONS WILL RETURN TO KPDX BETWEEN
00Z
AND 02Z.

&&

.MARINE...WINDS REMAIN BELOW SMALL CRAFT CRITERIA UNTIL MIDDAY TODAY
BUT WILL INCREASE QUICKLY TO GALES IN THE NORTHERN WATERS LATE THIS
AFTERNOON IF THE LOW PRESSURE TAKES A PATH INTO WASHINGTON AS MODELS
INDICATE. WINDS WILL DECREASE BELOW SMALL CRAFT ADVISORY LEVELS SUN
EVENING. SEAS TO REMAIN ABOVE 10 FEET THROUGH THE WEEKEND. &&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH
         OREGON CASCADES SAT AND SAT NIGHT.
        WINTER WEATHER ADVISORY FROM 5 PM TODAY UNTIL 8 AM SUNDAY FOR
         THE LANE COUNTY CASCADES
        GALE WARNING CAPE SHOALWATER TO CASCADE HEAD THIS AFTERNOON
         THROUGH SUN MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SUNDAY.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER
          TO FLORENCE THROUGH SUNDAY AFTERNOON.
        SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
          THIS MORNING THROUGH SUN MORNING.

&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 28, 4:46 AM PST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PDT SAT MAR 28 2009

ORZ001>010-012-014-WAZ020>023-039-040-291300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
546 AM PDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-270-291300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-
546 AM PDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNING IN EFFECT SUNDAY MORNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-WAZ019-291300-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
546 AM PDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR HEAVY SNOW TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNING FOR HEAVY SNOW IN EFFECT THROUGH 5 AM PDT
SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW WOULD BE APPRECIATED.

ORZ013-291300-
CASCADES IN LANE COUNTY-
546 AM PDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER WEATHER ADVISORY FOR SNOW THROUGH 8 AM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW WOULD BE APPRECIATED.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
March 28, 6:00 AM PST to March 29, 1:00 AM PST
Where
South Washington Cascades forecast zone
Reported by
Mesonet

Twelve inches total snowfall was reported at the Sheep Canyon SNOTEL site on Mt. St. Helens.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160981.